Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 61, NWS Paducah, KY

May 30, 1997Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this flash flood warning at May 30, 1997, 11:20 PM CDT for Gallatin County, Saline County, Illinois. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 11:20 PM CDT (04:20 UTC)
Expired
May 31, 1997, 1:00 AM CDT
In force
100 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Gallatin County, IL, Saline County, IL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 310420
FFWPAH
ILC059-165-310600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CDT FRI MAY 30 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...GALLATIN COUNTY...SALINE COUNTY
 
AT 1115 PM CDT DOPPLER RADAR INDICATED THAT A LARGE AREA OF 1 TO 2.5
INCHES OF RAIN HAS FALLEN SINCE 800 PM CDT. SALINE COUNTY SHERIFFS
REPORT THAT HIGHWAYS 13 AND 45 ARE WATER-COVERED AROUND HARRISBURG AND
MANY OTHER SECONDARY ROADS ARE UNDER WATER. PARTS OF HIGHWAY 45 ARE
BARRICADED.
 
SHOWERS AND THUNDERSTORMS WITH EMBEDDED HEAVY RAINFALL WILL CONTINUE TO
TRACK SLOWLY NORTHEAST ACROSS THE WARNED AREA. ANOTHER 1 TO 2 INCHES OF
RAINFALL IS POSSIBLE INTO THE EARLY MORNING HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
NEVER ATTEMPT TO CROSS WATER-COVERED ROADWAYS OR DRIVE AROUND
BARRICADES. IF YOU DO NOT HAVE TO BE OUT TONIGHT...STAY HOME!
 
LAMM
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:32 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 30, 9:32 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT FRI MAY 30 1997

02 UTC SURFACE CHART SHOWS LOW NEAR CGI/PAH. LARGE AREA OF SHOWERS
AND THUNDERSTORMS OVER SOUTH ILLINOIS...AND EXITING SOUTHEAST MISSOURI.
WATER VAPOR LOOP SHOWS TROF OVER THE CENTRAL U.S. DIGGING SOUTHEAST.
MAIN ISSUE IS CURRENT FLASH FLOOD WATCH.

WITH RAIN ENDING ACROSS SOUTHEAST MISSOURI...WILL DROP FFA HERE. THERE
MAY BE A FEW MORE SHOWERS OVERNIGHT AS THE UPPER TROF DRAWS CLOSER BUT
THREAT FOR FLASH FLOODING OVER. FFG VALUES RATHER LOW OVER SOUTHWEST
INDIANA. WITH 3-HR PRECIP ESTIMATES INDICATING THESE VALUES COULD BE
EXCEEDED...WILL ADD SOUTHWEST INDIANA TO FFA. FOR KENTUCKY...WILL
LEAVE ALONE AS STORMS ARE BEGINNING TO FIRE UP FROM CADIZ TO HENDERSON
AND POINTS EAST. QUIET FOR NOW ACROSS FAR WESTERN KENTUCKY...BUT WILL
LEAVE ALONE FOR NOW WITH SCATTERED CONVECTION JUST TO THE WEST.

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:35 PM CDTFlash Flood WarningPAHUnion85 min

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.